MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 36MM X 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71335754
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Hematoma (1884); Infiltration into Tissue (1931); Inflammation (1932); Pain (1994); Swelling/ Edema (4577)
Date of Event 09/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
*us legal* it was reported that after a left tha was performed on (b)(6) 2016, plaintiff experienced increasing pain, effusion on left hip, and hematoma on the hip.An irrigation and debridement of hematoma, and debridement of left trochanteric bursa was performed on (b)(6) 2019 to initially treat these adverse events.However, plaintiff continued having issues, including high cobalt levels on blood ((b)(6) 2019: cobalt 19 mcg/l).Due to this, a revision surgery was performed on (b)(6) 2019.During surgery all the s+n devices were explanted, and new devices were implanted.After the revision surgery, the plaintiff experienced multiple interventions including a second revision surgery and open reduction with internal fixation of left pelvis fracture, however since there is no information about the manufacturer for all devices implanted on the first revision surgery, determination if some of the devices are from s+n cannot be concluded.A correlation between these events and our devices cannot be stablish.Plaintiff outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, although it is noted the patient had ¿left hip pain associated with metallosis,¿ the revision operative report did not note findings consistent with metallosis.The clinical root cause of the reported pain and elevated cobalt cannot be confirmed.It cannot be concluded the reported events were associated with a malperformance of the implant.The hematoma and trochanteric bursitis are known complications of hip surgery and are related to the surgery and not the implant.The inferior pubic rami fracture and femoral shaft fracture are noted to be associated with the first revision and are not associated with the ceramic head; it should be noted the manufacturer of the head is unknown.The patient impact beyond the revisions and postop convalescence period cannot be determined; however, it is noted at her 1-year follow-up, ¿patient reports she is improving with her strength, endurance, and overall health." a review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but are not limited to traumatic injury, joint tightness, material in use or patient reaction.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.
 
Additional Manufacturer Narrative
B6: relevant tests/laboratory data, including dates and b7: other relevant history, including preexisting medical conditions.Section h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, although it is noted the patient had ¿left hip pain associated with metallosis,¿ the revision operative report did not note findings consistent with metallosis.The clinical root cause of the reported pain and elevated cobalt cannot be confirmed.It cannot be concluded the reported events were associated with a malperformance of the implant.The hematoma and trochanteric bursitis are known complications of hip surgery and are related to the surgery and not the implant.The inferior pubic rami fracture and femoral shaft fracture are noted to be associated with the first revision and are not associated with the ceramic head; it should be noted the manufacturer of the head is unknown.The patient impact beyond the revisions and postop convalescence period cannot be determined; however, it is noted at her 1-year follow-up, ¿patient reports she is improving with her strength, endurance, and overall health.¿ a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 24 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed in warnings and precautions that the patient should be advised to report any pain and unusual incidences.Also it is noted in the adverse events in primary and revision surgery section that although rare, metal sensitivity reactions have been reported in patients following joint replacement.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include traumatic injury, joint tightness and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 20 DEG XLPE ACET LNR 36MM X 54MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12638956
Report Number1020279-2021-07577
Device Sequence Number8191849
Product Code JDI
UDI-Device Identifier03596010598349
UDI-Public03596010598349
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/29/2026
Device Model Number71335754
Device Catalogue Number71335754
Device Lot Number16CM22606
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2021
Supplement Date Received by Manufacturer11/19/2021
02/22/2023
Initial Report FDA Received Date10/15/2021
Supplement Report FDA Received Date11/22/2021
02/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age72 YR
Patient SexFemale